1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Poll - side effects from statins?

Discussion in 'Diabetes Discussions' started by Spiker, May 16, 2014.

?

If you have used statins, did you experience significant side effects from using them?

  1. Yes, side effects that made me discontinue or want to discontinue

    65.1%
  2. No, either no side effects or side effects I tolerated easily

    34.9%
  1. ConradJ

    ConradJ Type 1 · Well-Known Member

    Messages:
    753
    Likes Received:
    1,087
    Trophy Points:
    158
    Well that's one heck of a way to start your day!
     
  2. graj0

    graj0 · Guest

    I can but dream.
     
    • Like Like x 2
  3. Spiker

    Spiker Type 1 · Well-Known Member

    Messages:
    4,685
    Likes Received:
    8,439
    Trophy Points:
    178
    I'm starting to wish I had taken more statins, so I could get paid out by the inevitable class action suit and retire in comfort and splendour. ;-)
     
    • Like Like x 6
  4. tim2000s

    tim2000s Type 1 · Expert
    Retired Moderator

    Messages:
    8,917
    Likes Received:
    11,786
    Trophy Points:
    198
    I've come to the conclusion that the strong drive to push cholesterol down is linked to the increase in Alzheimer's that is being seen, so I've stopped taking Statins, eat cleanly (apart from occasionally) and am letting my body do its own thing. Would I rather die of a heart attack at 60 or have ten years with Alzheimer's? Probably the former so I'll go without the statins.
     
    • Like Like x 10
  5. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,231
    Likes Received:
    12,475
    Trophy Points:
    298
    What about the new drug alternative??
    Repatha...... Statins about £20 a year and this new drug more than.....(wait for it).......

    £4,000 per year per patient!!

    Don't think they stand a chance of CCGs allowing anybody to have that!!!
     
    • Like Like x 8
  6. robert72

    robert72 Type 1 · Well-Known Member

    Messages:
    2,884
    Likes Received:
    3,622
    Trophy Points:
    178
    Haha - and my GP was complaining about the cost of my Rosuvastatin ;)
     
    • Like Like x 4
  7. ConradJ

    ConradJ Type 1 · Well-Known Member

    Messages:
    753
    Likes Received:
    1,087
    Trophy Points:
    158
    Hang on a minute, here's another alternative:

    Healthy eating, drinking and daily activity...

    Cost to the NHS? Probably £30bn annual saving.

    Cost to the 'patient'? Probably £,1000 annual saving.
     
    • Like Like x 8
  8. ConradJ

    ConradJ Type 1 · Well-Known Member

    Messages:
    753
    Likes Received:
    1,087
    Trophy Points:
    158
    That depends upon how much is placed in the appropriate brown envelopes.
     
    • Like Like x 2
  9. Spiker

    Spiker Type 1 · Well-Known Member

    Messages:
    4,685
    Likes Received:
    8,439
    Trophy Points:
    178
    Makes a lot of sense since the brain is basically made of cholesterol. Block the ability to make cholesterol with statins (and it can only be made, the body can't absorb it from food) and you block the ability to repair and maintain the brain, as well as many other tissues and organs.
     
    • Like Like x 6
  10. Pollylocks

    Pollylocks Type 2 · Well-Known Member

    Messages:
    525
    Likes Received:
    1,125
    Trophy Points:
    158
    I went back to my GP re back and leg ache on Atvorstatin...she said as I've had the same problem with two statins [simvastatin and this one] she's not hopeful that another will be any different but has prescribed Rosuvastatin.... will give it a whirl but not hopeful. She actually said 'Really sorry but you may have to put up with the aches and pains'.

    That's when I gave up [for the moment !] . I didn't bother to tell her that I had been walking bent forward and feet splayed a bit like a duck, what was the point, she didn't understand. Have to go back in a month and am having blood tests re enzymes.

    I googled earlier and found an alternative one called Ezetimibe, has anyone tried them...?
     
    • Like Like x 2
  11. Pipp

    Pipp Type 2 · Expert
    Retired Moderator

    Messages:
    8,223
    Likes Received:
    13,914
    Trophy Points:
    198
    Yes I have. A lowered dose of Atorvastatin with Ezetimbe. No problems.
     
  12. ConradJ

    ConradJ Type 1 · Well-Known Member

    Messages:
    753
    Likes Received:
    1,087
    Trophy Points:
    158
    Change your lifestyle; it's more effective and better for you.

    I don't say that it's easy and it requires determination, but your health and your life will be far better for it.
     
    • Like Like x 2
  13. Pollylocks

    Pollylocks Type 2 · Well-Known Member

    Messages:
    525
    Likes Received:
    1,125
    Trophy Points:
    158
    I think I had the lowest dose of Atvorstatin, @Pipp , 10 mg.
     
  14. Pollylocks

    Pollylocks Type 2 · Well-Known Member

    Messages:
    525
    Likes Received:
    1,125
    Trophy Points:
    158
    Change my lifestyle in what way do you mean, I'd be interested to hear...? I follow Lowish Carb Highish Fat , since I discovered this forum a couple of years ago. I don't do an awful lot of exercise apart from walking, which I love. Have been diabetic for 16 years, Type 2, but of course, at the time of diagnosis, none of us were as knowledgeable about carbs as we now are. Still only on Metformin though, as I do think I've been careful and I'm not a huge eater.

    They say diabetes is a progressive disease and yes it is if you follow what the NHS recommend diet wise and I'm only sorry I didn't become diabetic later than I did and knew then what I know now :rolleyes:

    Cholesterol was 6.9 before taking Atvorstatin, then 4.1 after a couple of weeks, obviously a quick worker ! I've started taking Benecol again, as I used to think it was just an advertising con but have heard good reports. We shall see !
     
    • Like Like x 8
  15. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,231
    Likes Received:
    12,475
    Trophy Points:
    298
    Yep I had ezetimibe. Research consultant said It was useless. It still gave me pains...research consultant (for chronic diseases) said I would be better off taking 1 tablet of 10mg atorovastain a week than the Ezemtibe.

    My levels were 5.0 total cholesterol so I stayed with my plant sterols instead. I eat med diet foods and HDL 2.1 (above target).
     
    • Like Like x 2
  16. silky1

    silky1 Type 2 · Active Member

    Messages:
    39
    Likes Received:
    113
    Trophy Points:
    73
    Wow - strong weight towards side effects and discontinuing - my carotid arteries (much to everyone's surprise are lovely and clear - I'm going to push to hold off on starting the statins until my next set of blood tests to see if the lifestyle changes I've made impact on all my blood results

    My mum has been on Pravastatin since her heart attack 15 years ago (she is now 81) - but I know my late father (who I seemed to have inherited more from) had terrible problems taking statins which make me really nervous - with my Fibro, Spinal issues and skin problems and now diabetes - to my mind I'm already taking too many tablets :(
     
    • Like Like x 4
  17. Minnie45

    Minnie45 Type 1 · Well-Known Member

    Messages:
    157
    Likes Received:
    199
    Trophy Points:
    103
    After months of no side effects I started to get leg pain/heavy feeling including the weird sensation of my feet not working properly/tripping up, back pain, tiredness, feeling miserable, etc. I decided to stop the statins and 3 weeks later I am starting to feel more like my oldself. Maybe they were connected to the statins maybe they weren't but having come off the statins they've definitely reduced significantly.
     
  18. ConradJ

    ConradJ Type 1 · Well-Known Member

    Messages:
    753
    Likes Received:
    1,087
    Trophy Points:
    158
    That is definitely statin related... read the small print in the leaflet, your symptoms will be listed.
     
  19. Indy51

    Indy51 Type 2 · Expert

    Messages:
    5,546
    Likes Received:
    6,351
    Trophy Points:
    178
    • Like Like x 4
  20. LucySW

    LucySW Type 1 · Well-Known Member

    Messages:
    1,931
    Likes Received:
    2,813
    Trophy Points:
    198
    This is brilliant Indy. Thanks !!
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook